Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Lifting idempotents and exchange rings


Author: W. K. Nicholson
Journal: Trans. Amer. Math. Soc. 229 (1977), 269-278
MSC: Primary 16A32
MathSciNet review: 0439876
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Idempotents can be lifted modulo a one-sided ideal L of a ring R if, given $ x \in R$ with $ x - {x^2} \in L$, there exists an idempotent $ e \in R$ such that $ e - x \in L$. Rings in which idempotents can be lifted modulo every left (equivalently right) ideal are studied and are shown to coincide with the exchange rings of Warfield. Some results of Warfield are deduced and it is shown that a projective module P has the finite exchange property if and only if, whenever $ P = N + M$ where N and M are submodules, there is a decomposition $ P = A \oplus B$ with $ A \subseteq N$ and $ B \subseteq M$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A32

Retrieve articles in all journals with MSC: 16A32


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1977-0439876-2
PII: S 0002-9947(1977)0439876-2
Keywords: Exchange property, exchange rings, lifting idempotents, von Neumann regular rings, projective modules
Article copyright: © Copyright 1977 American Mathematical Society